Alert archive / Kentucky / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 282, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Oct 7, 2017, 8:40 PM CDT for Breckinridge County, Hancock County, Ohio County, Kentucky. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 7, 2017, 8:40 PM CDT (01:40 UTC)
- Expired
- Oct 7, 2017, 9:15 PM CDT
- In force
- 35 min
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Breckinridge County, KY, Hancock County, KY, Ohio County, KY
The radar
The Louisville radar (KLVX), 66 km from the middle of the area, began a volume at 01:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 7, 8:40 PM CDT | TSTM WND DMG | 2 Sw Dundee, KY | DAMAGE TO A FEW HOUSE ROOFS ALONG WITH PORCH DAMAGE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 1.7 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 132 J/kg
- Mixed-layer CIN
- -72 J/kg
- Mixed-layer LCL
- 1124 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 202 m²/s²
- 0-3 km storm-relative helicity
- 257 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.3
The text
As transmitted.
722
WUUS53 KLMK 080140
SVRLMK
KYC027-091-183-080215-
/O.NEW.KLMK.SV.W.0282.171008T0140Z-171008T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Louisville KY
840 PM CDT SAT OCT 7 2017
The National Weather Service in Louisville has issued a
* Severe Thunderstorm Warning for...
Southeastern Hancock County in central Kentucky...
Southern Breckinridge County in central Kentucky...
Northeastern Ohio County in central Kentucky...
* Until 915 PM CDT
* At 839 PM CDT, a severe thunderstorm was located 12 miles east of
Whitesville, moving northeast at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Hardinsburg, Irvington, Fordsville, Mcquady, Constantine, Garfield,
Se Ree, Shreve, Westview and Buras.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3767 8679 3789 8630 3766 8623 3765 8624
3759 8648 3760 8647 3761 8648 3760 8650
3762 8650 3762 8651 3761 8654 3759 8654
3760 8658 3758 8657 3757 8659 3757 8664
3755 8667 3751 8682
TIME...MOT...LOC 0139Z 243DEG 45KT 3763 8664
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
AMS2 follow-up statements
357
WWUS53 KLMK 080154
SVSLMK
Severe Weather Statement
National Weather Service Louisville KY
854 PM CDT SAT OCT 7 2017
KYC091-183-080203-
/O.CAN.KLMK.SV.W.0282.000000T0000Z-171008T0215Z/
Hancock KY-Ohio KY-
854 PM CDT SAT OCT 7 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HANCOCK AND
NORTHEASTERN OHIO COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3766 8664 3766 8662 3770 8664 3774 8664
3789 8630 3765 8624 3759 8648 3760 8647
3761 8648 3760 8650 3762 8650 3762 8651
3761 8654 3759 8654 3760 8658 3758 8657
3757 8660 3762 8664
TIME...MOT...LOC 0153Z 243DEG 45KT 3771 8643
$$
KYC027-080215-
/O.CON.KLMK.SV.W.0282.000000T0000Z-171008T0215Z/
Breckinridge KY-
854 PM CDT SAT OCT 7 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR SOUTHERN BRECKINRIDGE COUNTY...
At 853 PM CDT, a severe thunderstorm was located near Hardinsburg,
moving northeast at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Hardinsburg, Irvington, Mcquady, Garfield, Se Ree, Westview, Buras,
Tar Fork, Kirk and Vanzant.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Report severe weather to local law enforcement, post your report to
the National Weather Service Louisville Facebook page, or tweet your
report using hashtag L, M, K, spotter.
&&
LAT...LON 3766 8664 3766 8662 3770 8664 3774 8664
3789 8630 3765 8624 3759 8648 3760 8647
3761 8648 3760 8650 3762 8650 3762 8651
3761 8654 3759 8654 3760 8658 3758 8657
3757 8660 3762 8664
TIME...MOT...LOC 0153Z 243DEG 45KT 3771 8643
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
AMS883
WWUS53 KLMK 080218
SVSLMK
Severe Weather Statement
National Weather Service Louisville KY
918 PM CDT SAT OCT 7 2017
KYC027-080227-
/O.EXP.KLMK.SV.W.0282.000000T0000Z-171008T0215Z/
Breckinridge KY-
918 PM CDT SAT OCT 7 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN BRECKINRIDGE COUNTY
HAS EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been allowed to expire.
Report severe weather to local law enforcement, post your report to
the National Weather Service Louisville Facebook page, or tweet your
report using hashtag L, M, K, spotter.
LAT...LON 3766 8664 3766 8662 3770 8664 3774 8664
3789 8630 3765 8624 3759 8648 3760 8647
3761 8648 3760 8650 3762 8650 3762 8651
3761 8654 3759 8654 3760 8658 3758 8657
3757 8660 3762 8664
TIME...MOT...LOC 0217Z 243DEG 45KT 3784 8612
$$
AMSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 7, 6:38 PM CDT, 2 hours 2 minutes earlier.
Area forecast discussion, Oct 7, 6:38 PM CDT, 2 hours 2 minutes before
Area Forecast Discussion National Weather Service Louisville KY 738 PM EDT Sat Oct 7 2017 ...Updated Aviation Discussion... .Short Term (Now through Sunday Night)... Issued at 240 PM EDT Sat Oct 7 2017 ...Widespread Soaking Rains Expected Tonight Through Sunday... Active period as two systems work together to bring us some soaking rains. The first is bringing us some cloud cover and some showers early this afternoon. Coverage should become more widespread by late afternoon, as the region moves into the right rear quadrant of a departing upper level jet over the Midwest. That forcing should end early Sunday morning, but then round two will come in the form of the decaying Tropical Cyclone Nate. That system is forecast to move into Eastern Kentucky later Sunday evening. As far as weather hazards. Late this afternoon through the evening hours we will have to watch for gusty winds as well as watch for rotating signatures, as our environment could allow for an isolated tornado or two...low level wind shear is in the 30-40 knot range and effective helicities range from 200-400. Also, precipitable waters bump up over 2 inches, indicating a heavy rain threat. With bands of precip expected to form along that enhanced lift axis behind the jet, we should see a swath of 1-2 inch rainfall totals, possibly more, along a line from Hartford to Louisville. That banding will weaken somewhat early Sunday, but the NAM doesn't rid us of it entirely...it just makes it weaker. The heavier rain focus then will shift to the rains coming in just ahead of Nate by late Sunday afternoon, mainly along and east of the I-65 corridor. Current pressure forecasts indicate a looser gradient over our area, with tighter packing east of the center. So not as worried about a wind threat. However, there could once again be decent shear close and east of the center for additional rotating showers in the Sunday evening time frame. At this point, that threat should stay around the Lake Cumberland area, if we can realize any low-level instability. Briefly debated putting out a flood watch, but a couple of factors argue against it. Our flash flood guidance is very high, owing to several days in a row of dryness. Area rivers should easily handle the rain as well. Second, there will be some narrow swaths of higher amounts, so we would not meet the widespread threat of flooding rains criteria. Thus will continue to highlight the heavy rain threat in the outlook product and our various social media posts. Temperatures will be held in check with lower values during the day and warming readings at night, thanks to all of the moisture in the region. .Long Term (Monday through Saturday)... Issued at 230 PM EDT Sat Oct 7 2017 We should start to dry out, briefly, Monday and Monday night. Then a warm front will lift north into the area Tuesday, bringing a return to shower/storm chances for midweek, as that boundary lingers over the area. For late week, ridging builds into the area again, which should bring a dry and warming trend. && .Aviation (00Z TAF Update)... Issued at 738 PM EDT Sat Oct 7 2017 Showers and thunderstorms can be expected this evening ahead of a pre-frontal trof and cold front coming in from the west. As Nate approaches and interacts with the front, rain will become more widespread and possibly heavy late tonight and into Sunday. As the very moist, tropical atmosphere settles in ceilings will drop and remain low. Winds will come in from the south and southwest this evening ahead of the front, then switch to the east-northeast tomorrow as Nate's circulation heads into eastern Kentucky. && .LMK WATCHES/WARNINGS/ADVISORIES... KY...NONE. IN...NONE. && Short Term........RJS Long Term.........RJS Aviation..........13
Hazardous weather outlook, Oct 7, 1:51 PM CDT, 6 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Louisville KY 251 PM EDT Sat Oct 7 2017 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-081900- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt- Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford- Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle- Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln- Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell- Cumberland-Clinton- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 251 PM EDT Sat Oct 7 2017 /151 PM CDT Sat Oct 7 2017/ This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Tonight. Rain chances pick up along the Ohio River this afternoon and continuing into the rest of Central Kentucky overnight, as a cold front interacts with tropical moisture moving into the region. Scattered thunderstorms will develop within theses rains. The main threats with these storms will be brief gusty winds and heavy rainfall. An isolated tornado cannot be ruled out through the evening hours. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Widespread rain and a few thunderstorms are expected Sunday through Sunday night as the remnants of Hurricane Nate move north from the Gulf Coast. Locally heavy rainfall will be possible. Refer to the National Hurricane Center for the official intensity and track forecast of current Tropical Storm Nate. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed for stronger winds this evening as well as heavy rains and flooding through the weekend. && More information, along with other weather, hydrological and climate information can be found, at weather.gov/louisville. RJS
In the hours before
Special weather statement, Oct 7, 5:54 PM CDT, 2 hours 46 minutes before
Special Weather Statement
National Weather Service Louisville KY
654 PM EDT SAT OCT 7 2017
INZ076-083-084-072315-
Crawford-Orange-Dubois-
654 PM EDT SAT OCT 7 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN DUBOIS...
NORTHWESTERN CRAWFORD AND WESTERN ORANGE COUNTIES...
At 652 PM EDT, radar indicated strong thunderstorms from near Jasper
to 6 miles northeast of Dale.
Movement was northeast at 55 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Jasper, Paoli, Ferdinand, French Lick, Orangeville, West Baden
Springs, Birdseye, Dubois, Hillham and Celestine.
LAT...LON 3845 8689 3853 8682 3853 8668 3867 8668
3869 8666 3869 8648 3839 8649 3825 8670
3825 8679 3820 8680 3820 8693
TIME...MOT...LOC 2252Z 227DEG 46KT 3843 8685 3821 8688
13Special weather statement, Oct 7, 6:43 PM CDT, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Louisville KY
743 PM EDT SAT OCT 7 2017
INZ076-077-080015-
Orange-Washington-
743 PM EDT SAT OCT 7 2017
...A LINE OF SHOWERS WITH GUSTY WINDS WILL AFFECT EAST CENTRAL
ORANGE AND WESTERN AND NORTHERN WASHINGTON COUNTIES...
At 742 PM EDT, radar indicated showers from 8 miles northeast of
Paoli to 10 miles west of Salem to 14 miles northeast of English.
Movement was northeast at 40 mph.
Winds in excess of 40 mph are possible with these showers.
Locations impacted include...
Salem, Campbellsburg, Livonia, Saltillo, Bromer, Kossuth, Smedley,
Claysville, Hitchcock, and Prowsville.
Persons in campgrounds should consider seeking sturdy shelter until
these gusty showers pass.
LAT...LON 3878 8606 3876 8603 3877 8602 3876 8601
3877 8598 3876 8599 3875 8597 3874 8597
3863 8591 3847 8631 3860 8637 3878 8618
3876 8614 3877 8610 3878 8610
TIME...MOT...LOC 2342Z 232DEG 36KT 3860 8632 3855 8629 3851 8631
13Special weather statement, Oct 7, 8:17 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Louisville KY
817 PM CDT SAT OCT 7 2017
KYZ023-024-026-027-080145-
Grayson-Hancock-Ohio-Breckinridge-
817 PM CDT SAT OCT 7 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN HANCOCK...
NORTHWESTERN GRAYSON...SOUTHWESTERN BRECKINRIDGE AND OHIO COUNTIES...
At 817 PM CDT, a strong thunderstorm was located near Hartford,
moving northeast at 45 mph.
Wind gusts up to 50 mph are possible with this storm.
Locations impacted include...
Hartford, Beaver Dam, Fordsville, Centertown, Taffy, Ralph, Shreve,
Tousey, Magan and Jingo.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3755 8705 3761 8698 3767 8682 3768 8683
3777 8666 3750 8652 3736 8710 3748 8711
TIME...MOT...LOC 0117Z 242DEG 39KT 3750 8697
AMSThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 7, 8:17 PM CDT | Special Weather Statement | LMK | Ohio | 28 min |
| Oct 7, 9:12 PM CDT | Special Weather Statement | LMK | Hardin | 33 min |
| Oct 7, 10:12 PM CDT | Special Weather Statement | LMK | Grayson | 33 min |
| Oct 7, 10:27 PM CDT | Areal Flood Advisory | LMK | Ohio | 3 hr |
| Oct 7, 10:29 PM CDT | Special Weather Statement | LMK | Franklin, Henry, Shelby | 31 min |
| Oct 7, 10:43 PM CDT | Special Weather Statement | LMK | Grayson | 32 min |
| Oct 7, 11:02 PM CDT | Special Weather Statement | LMK | Franklin, Scott, Woodford | 28 min |
| Oct 8, 1:43 AM CDT | Areal Flood Advisory | LMK | Butler, Grayson, Ohio | 6 hr |
| Oct 8, 2:54 AM CDT | Flash Flood Warning | LMK | Butler, Grayson, Ohio | 2 hr |
| Oct 8, 3:17 AM CDT | Areal Flood Advisory | LMK | Anderson, Hardin, Larue, Marion, Mercer, Nelson and 2 more | 4 hr |
| Oct 8, 8:35 AM CDT | River Flood Advisory | LMK | Ohio | 36 hr |
| Oct 8, 1:46 PM CDT | Areal Flood Advisory | LMK | Meade | 3 hr |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.